Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 207, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2022, 4:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2022, 4:14 PM MST (23:14 UTC)
- Expired
- Aug 18, 2022, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:54 PM MST | FLASH FLOOD | 10 Ene Oatman, AZ | W OATMAN HIGHWAY CLOSED FROM MILE MARKER 40 TO E SILVER CREEK ROAD DUE TO FLOODING. TIME IS BASED ON RADAR. |
| Aug 18, 4:54 PM MST | FLASH FLOOD | 10 Ene Oatman, AZ | W OATMAN HIGHWAY CLOSE FROM MILE MARKER 40 TO E SILVER CREEK RD DUE TO FLOODING. TIME IS BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173
WGUS55 KVEF 182314
FFWVEF
AZC015-190215-
/O.NEW.KVEF.FF.W.0207.220818T2314Z-220819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
414 PM PDT Thu Aug 18 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until 715 PM MST.
* At 414 PM MST, Doppler radar indicated thunderstorms producing
heavy rain extending from Dolan Springs to Yucca. Flash flooding
is ongoing or expected to begin shortly. Flooding is also
expected in Golden Valley.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Yucca, Golden Valley, Oatman, Chloride, Windy Point Campground,
Packsaddle Campground and Dolan Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3568 11427 3554 11418 3540 11413 3524 11412
3499 11402 3478 11397 3473 11411 3473 11429
3525 11448 3550 11454 3562 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO2 follow-up statements
326
WGUS75 KVEF 182347
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
447 PM PDT Thu Aug 18 2022
AZC015-190215-
/O.CON.KVEF.FF.W.0207.000000T0000Z-220819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
447 PM MST Thu Aug 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...
At 447 PM MST, Heavy rain continues between Dolan Springs and
Yucca. Sugarloaf Mountain rain gauge north of Golden Valley has
picked up 1.73 inches of rainfall in the past hour. Flash flooding
remains likely across roadways in Golden Valley...Dolan Springs and
Yucca.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Yucca, Golden Valley, Oatman, Chloride, Windy Point Campground,
Packsaddle Campground and Dolan Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3568 11427 3554 11418 3540 11413 3524 11412
3499 11402 3478 11397 3473 11411 3473 11429
3525 11448 3550 11454 3562 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CO951
WGUS75 KVEF 190212
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
712 PM PDT Thu Aug 18 2022
AZC015-190222-
/O.EXP.KVEF.FF.W.0207.000000T0000Z-220819T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
712 PM MST Thu Aug 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR
SOUTHWESTERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However...elevated flows will persist near the Sacramento
Wash. Please continue to heed remaining road closures.
LAT...LON 3568 11427 3554 11418 3540 11413 3524 11412
3499 11402 3478 11397 3473 11411 3473 11429
3525 11448 3550 11454 3562 11441
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:13 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Aug 18, 1:13 PM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 113 PM PDT Thu Aug 18 2022 .SYNOPSIS...Thunderstorm chances will continue through Saturday before high pressure building in from the Pacific brings a temporary break Sunday through Tuesday. Locally heavy rain will be possible with thunderstorms, with the greatest risk in and east of Mohave County. Temperatures will hover slightly below normal, more so in areas which see the most clouds and rain. && .SHORT TERM...through Friday night. Midday satellite loop showed thunderstorms over northern Mohave County and the Spring Mountains, spotty deeper cumulus over the Sierra and Lincoln County, and scattered shallower cumulus elsewhere. Surface obs showed light winds and mixed temperature and dewpoint trends, mostly influenced by the presence/absence of convection now versus 24 hours ago. Mesoanalysis suggests that Clark and Lincoln counties will light up this afternoon, as lifted indices are -3 to -6 and debris clouds are minimized. Mohave County may take a bit longer as debris clouds erode, but storms immediately to the east will track west and/or eject outflow boundaries westward, helping to ignite new storms. Outflow boundary interactions could keep Mohave County storms bubbling all night, while storms elsewhere should quiet down after sunset. Friday could get interesting as mid level drying spreads overhead from the west. This will result in steepening lapse rates, potentially allowing stronger storms to develop, but also reducing the risk of widespread flash flooding as precipitable water drops. Although isolated flash flooding is probable in Mohave County both today and Friday, the threat does not look widespread enough to warrant a Flood Watch. Temperatures both days will be below normal in areas which get clouds and rain, and near to above normal in areas which see sun all day. .LONG TERM...Saturday through Wednesday. A tropical disturbance that originated in the Gulf of Mexico continues to progress westward across northern Mexico as we head into the weekend. With previous years' tropical systems that have had similar progressions during the monsoon, there have been observed moisture surges, as well as increased upper-level dynamics to assist with the coverage and intensity of monsoonal thunderstorms. For this reason, we have been paying close attention to how models resolve this tropical feature as it pertains to Desert Southwest weather. Unfortunately, there is still substantial uncertainty in the details, but confidence is increasing regarding synoptic features that help give us a better idea of what we can expect. Both ECMWF and GFS ensemble means indicate that a building area of high pressure in the Pacific off of the coast of southern California will shift eastward through the weekend. As the ridge pushes eastward, it will stifle precipitation chances for much of the Desert Southwest - particularly across the western Mojave Desert and southern Great Basin. PWATs in these areas will quickly drop by about a half inch as dry air moves into the region. Additionally, this ridge will essentially stall the tropical moisture over southern Arizona, preventing the previously anticipated moisture surge into our forecast area. That said, as noted in the previous forecast discussion, the ridge will continue to build through the weekend into next week, extending across Arizona, which will choke off the lifting mechanism associated with the stalled tropical feature. When this happens, the remnant system will have the capacity to kick off vorticity maximums northwestward through Arizona. PWAT values across northwestern Arizona, southeastern California, and southern Nevada fail to drop below an inch through the weekend. This sufficient moisture coupled with vorticity advection and daytime heating would result in the potential for thunderstorm activity in our forecast area. Details regarding location, timing, and magnitude are all very murky at this time, but it is worth noting that a building ridge does not necessarily mean we are out of the woods with regard to this tropical feature. Our highest confidence regarding impacts - should they occur - would be in Mohave County, along the Colorado River Valley, and portions of eastern San Bernardino County where moisture and proximity to possible vort lobes would warrant higher PoPs. Otherwise, the long term forecast looks much drier than the past couple of weeks as the ridge of high pressure continues to expand eastward. Late week, there is indication that the center of the high will cut off over the Four Corners region, returning our favorable monsoon flow - a solution that the NBM seems to favor. && .AVIATION...For Harry Reid...With the exception of the 20Z to 02Z period, sustained winds are expected to remain light, 10 knots or less. These light winds will tend to follow typical diurnal trends with brief periods of more variable winds. Between 20Z today and 02Z Friday, vicinity thunderstorms will form in the mountains around the Las Vegas Valley. These storms will have the potential to move off of the higher terrain and into the valley, with a chance of thunderstorms and rain impacting the terminal between 21Z and 01Z. Even if the storms do not move directly over the terminal, it is likely that they will see impacts from gusty 30 knot outflow winds. The direction of the outflow winds will depend on the location of the storms around the valley. For the rest of southern Nevada, northwest Arizona and southeast California...KVGT and KHND will be similar to KLAS, with relatively light and diurnal/variable winds. The exception to this being the 20Z to 02Z period where thunderstorms and outflow winds have the potential to impact each terminal. KBIH will favor a northerly direction with 15-20 knot wind gusts possible later this afternoon and evening. KDAG will follow diurnal trends with 8-12 knot sustained winds. Vicinity thunderstorms will begin to pop up around KDAG beginning as early as 21Z. KEED and KIFP will favor a southerly direction with sustained speeds around 8-12 knots. The Colorado River Valley TAF sites will have the potential to be impacted by gusty outflow winds, thunderstorms, and rain between 21Z and 02Z. The direction of these outflow winds will depend on the location of the storms around or in the terminal area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Varian AVIATION...Stessman For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 18, 3:50 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 5 SE COLORADO CITY 36.95N 112.91W
08/18/2022 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS CANE BEDS ROAD
WASHED OUT NEAR EAST 3100.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 17, 5:17 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 12:37 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 1:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 18, 3:30 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 18, 4:38 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.